A 65 year old female is brought to ED via ambulance on a priority 1. According to the paramedics the patient has taken an overdose of benzodiazepines and alcohol. Her GCS is 3 and the team is preparing to intubate the patient. The following ECG is obtained prior to intubation:
pH 7.31 Na 148 mmol/l
pCO2 16 mmHg K 1.2 mmol/l
pO2 46 mmHg Cl 136 mmol/l
HCO3 8.3 mmol/l BSL 1.5 mmol/l
B/E -16.8 Cr 17 umol/l
Lactate 0.3 HB 46 mmol/l
- Describe and interpret the VBG
- What would be your next step in management of this patient?
pH 7.31 mild acidaemia HCO3 8.3 Metabolic
Compensation Expected PCO2 = 1.5 X HCO3 + 8 = 20. Actual CO2 16
AG = Na – (CL + HCO3) = 4
Mildly raised Na, markedly raised Cl, severely low Hb and potassium. Normal lactate. Markedly abnormal creatinine and glucose
The above VBG is markedly abnormal
The above VBG is markedly abnormal. There is a NAGMA present together with an underlying respiratory alkalosis. Causes of NAGMA would be due to chloride gain or HCO3 loss from renal or GIT, for example GIT fistulas, enterostomies and diarrhoea, RTA, Addisons and chloride gain from NaCl infusions or oral chloride compounds.
With limited clinical information the possible causes of the above could include RTA (from NSAID abuse) and chloride gain through NaCl infusion. The patients respiration might be supported by BVM ventilation leading to hyperventilation and the associated respiratory alkalosis. However the above does not explain the near normal pH in the context of a severely low HCO3 and base excess. A lower pH would be expected. The other markedly abnormal low BSL, Cr and HB are also difficult to explain in this context.
The next step in management of this patient would be to ensure that the VBG obtained was taken from an uncontaminated line, distal to any fluid that might be running, and to repeat the VBG if there is any doubt about the sample collection.
In this case the sample had been taken from a vein proximal to a line that was infusing NaCl!